Canonical perturbative approach to nonlinear systems with application to optical waves in layered Kerr media
2000 (English)In: Physical Review E. Statistical, Nonlinear, and Soft Matter Physics, ISSN 1063-651X, E-ISSN 1095-3787, Vol. 61, no 6, 7098-7109 p.Article in journal (Refereed) Published
We investigate electromagnetic wave reflection and propagation in layered Kerr structures by introducing a method based on the application of canonical perturbation theory to fields in nonlinear media. Via the Hamilton-Jacobi formalism of classical mechanics, the waves in linear layers are expressed with constant canonical variables. The nonlinearity is treated as a small perturbation that modifies the constant invariants. We explicitly evaluate the nonlinear fields correct to first order by perturbation and compare the results to a rigorous nonlinear thin-layer model. Both polarizations, TE and TM, are considered separately. An exact quadrature solution of the nonlinear field in TM polarization is derived. We show that with weak nonlinearities the perturbative technique yields simple and accurate analytical expressions for the nonlinear fields. The results give physical insight into the use of nonlinear media for controlling the scattered fields in layered structures.
Place, publisher, year, edition, pages
2000. Vol. 61, no 6, 7098-7109 p.
integrable systems, surface-plasmons, bistability, solitons, excitation, chaos
IdentifiersURN: urn:nbn:se:kth:diva-19822ISI: 000087575400051OAI: oai:DiVA.org:kth-19822DiVA: diva2:338514
QC 201005252010-08-102010-08-10Bibliographically approved